Ask The Doctor > Questions & Answers > Low potassium levels secondary to diuretic treatment

Low potassium levels secondary to diuretic treatment

Patient: I recently went into the ER with veritgo.. They said my potassium was low(at a 3) what is the range? I am on a water pill with my blood pressure meds. But they didnt seem to be concerned with that. Also, does low potassium trigger veritgo?

 

 

Doctor: Symptoms of low potassium (hypokalaemia) include: muscle weakness, myalgia, constipation, tetany and cardiac arrhythmias . Normal serum potassium levels range from 3.5 – 5.0 mEq/L, therefore a level of 3 is low. I would be suspicious that this is a side-effect of diuretic treatment for your high blood pressure. Often if potassium levels are low, magnesium levels may be low also, and low magnesium levels can cause vertigo. I would advise getting your levels checked with your family doctor, and if chronically low, consider an alternative diuretic, such as a potassium-sparing diuretic.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment